Alert archive / Arizona / Flash Flood Warnings in 1996

Flash Flood Warning 52, NWS Las Vegas, NV

September 7, 1996Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 7, 1996, 4:02 AM MST for Mohave County, Arizona. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 7, 1996, 4:02 AM MST (11:02 UTC)
Expired
Sep 7, 1996, 5:00 AM MST
In force
58 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Mohave County, AZ

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 11.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 1996-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 1996-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1685 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 071103
FFWLAS
AZC015-071200-

BULLETIN - EBS ACTIVATION REQUESTED
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
402 AM PDT SAT SEP 07 1996

THE NATIONAL WEATHER SERVICE IN LAS VEGAS NV HAS EXTENDED THE
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING EFFECTIVE UNTIL 500 AM
PDT FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN NORTHWEST ARIZONA

  ...WESTERN AND CENTRAL MOHAVE COUNTY

AT 400 AM PDT (400 AM MST)...RADAR INDICATED SEVERE THUNDERSTORMS
WITH VERY HEAVY RAIN AND HAIL EXTENDING FROM NEAR CHLORIDE TO 15
MILES WEST OF KINGMAN.  THE STORMS WERE MOVING SLOWLY EAST AT 10
MPH.

THE STRONGEST STORM WAS LOCATED 15 MILES WEST OF KINGMAN AND SHOULD
 REACH THE WESTERN SECTIONS OF THE CITY AROUND 445 AM MST.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 57 MPH
...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  BE AWARE OF THE DANGER OF LOCAL FLOODING CAUSED BY
THUNDERSTORM RAINS.

NEMETH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 2:43 AM MST, 1 hour 19 minutes earlier.

Area forecast discussion, Sep 7, 2:43 AM MST, 1 hour 19 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
240 AM PDT SAT SEP 7 1996

UPR LVL SHRTWV...INDCD ON H3 CHARTS AND WV STLT IMAGES...MOVG INTO
UT WITH TAIL END OF VORT ACRS SRN NV.  EARLIER CONCERNS OF S/WV
HELPING FIRE UP ADDITIONAL HAVE PROVED CORRECT.  DYNAMICS FRM THIS
HAS CONTD TO KICK OFF CONVECTION SRN TIP OF NV AND CELLS SLOWLY
MOVG TWD NW AZ ATTM.  CURRENT FFA FOR SRN CLARK CO NV BASED ON
RADAR AND SPOTTER RPTS FRM SEARCHLIGHT INDCG UP TO AN INCH OF RAIN
ON RECENTLY SATURATED GROUND.  SFC ANALYSIS INCDS LTL 24 HR CHG IN
LOW LVL MSTR AXIS FROM SRN NV INTO AZ.  KYUX VWP HAS S-SELY FLOW
AOB 3KFT AND WITH 60 DEGREE DWPNTS UP TO LHU (ABOUT THE SAME AS
PAST FEW DAYS).  THIS LATEST S/WV SHOULD QUICKLY EXIT REGION THIS
AM WITH NO IDENTIFIABLE S/WVS OR DYNAMICS INDCD THEREAFTER.   UPR
TROF FCST TO FLATTEN AS RDG REBUILDS WWD.  WILL CONT TO FOLLOW
ETA/AVN/MESO ETA MSTR PROGS WITH LTL CHG IN LOW LVL MSTR AXIS.
NOT COMPLETELY SOLD ON MESO ETA FCST OF DRAMATICALLY INCRG MSTR
INTO SRN NV TDA BUT NO DOUBT MSTR NOT GOING TO DRY UP ANYTIME SOON.
NO  CHGS  TO  EXTENDED  WITH  LTL  TO  FORCE  MSTR  OUT...AT  LEAST
INITIALLY.  LAS 11-.  NEME0TH

In the hours before

Special weather statement, Sep 6, 10:36 PM MST, 5 hours 26 minutes before
CAZ019-070740-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1036 PM PDT FRI SEP 6 1996

...STRONG THUNDERSTORMS CONTINUE OVER PORTIONS OF EASTERN
SAN BERNARDINO COUNTY...

AT 1030 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED
TO SHOW A STRONG THUNDERSTORM OVER THE BRISTOL MOUNTAINS OR ABOUT
20 TO 25 MILES SOUTH OF BAKER OFF INTERSTATE 15.  THE STORM WAS
MOVING SLOWLY SOUTHEAST AROUND 10 MILES AN HOUR.  A COUPLE OTHER
THUNDERSTORMS WERE LOCATED NORTHEAST OF THIS THUNDERSTORM BUT
THEY WERE NOT AS STRONG.

THIS STRONG THUNDERSTORM SOUTH OF BAKER IS LIKELY PRODUCING LOCALLY
HEAVY RAIN...SMALL HAIL...STRONG WIND GUSTS AND DANGEROUS LIGHTNING.
NORMALLY DRY WASHES MAY BE RUNNING WITH WATER AND ANYONE TRAVELLING
THROUGH THIS REMOTE REGION SHOULD BE ALERT FOR WATER FLOWING ACROSS
THE ROAD.  DO NOT CAMP NEAR NORMALLY DRY WASHES AND PAY CLOSE
ATTENTION TO ANY NEARBY THUNDERSTORMS...ESPECIALLY IF YOU ARE
DOWNSTREAM FROM WHERE THE RAIN IS FALLING.  REMEMBER...FLASH FLOODING
CAN OCCUR MILES FROM WHERE THE RAIN ACTUALLY FALLS.  STAY TUNED TO
THIS STATION FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE.

SKRBAC
Special weather statement, Sep 7, 12:42 AM MST, 3 hours 20 minutes before
NVZ009-070845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1241 AM PDT SAT SEP 7 1996

...THUNDERSTORMS MOVING ACROSS EXTREME SOUTHERN CLARK COUNTY...

AT 1230 AM PDT...LAS VEGAS RADAR SHOWED THUNDERSTORMS MOVING OVER
EXTREME SOUTHERN NEVADA.  THESE STORMS WERE LOCATED 5 MILES WEST OF
SEARCHLIGHT AND WERE MOVING TO THE NORTHEAST AT 15 MILES AN HOUR.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.
Special weather statement, Sep 7, 1:53 AM MST, 2 hours 9 minutes before
NVZ009-CAZ019-070955-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
152 AM PDT SAT SEP 7 1996

...THUNDERSTORMS CONTINUE MOVING ACROSS EXTREME SOUTHERN CLARK COUNTY
AND NORTHEASTERN SAN BERNARDINO COUNTY...

AT 150 AM PDT...LAS VEGAS RADAR SHOWED THUNDERSTORMS MOVING OVER
EXTREME SOUTHERN NEVADA AND NORTHEASTERN SAN BERNARDINO
COUNTY CALIFORNIA. THESE STORMS WERE LOCATED 5 MILES NORTHWEST OF
SEARCHLIGHT AND EXTENDED SOUTHEAST TO 10 MILES WEST OF NEEDLES.  THESE
STORMS WERE MOVING TO THE NORTHEAST AT 10 MILES AN HOUR.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 3:01 AM MSTFlash Flood WarningVEFMohave59 min
Sep 7, 3:01 AM MSTSevere Thunderstorm WarningVEFMohave59 min
Sep 7, 4:02 AM MSTSevere Thunderstorm WarningVEFMohave58 min
Sep 7, 5:01 AM MSTFlash Flood WarningVEFMohave59 min
Sep 7, 5:01 AM MSTSevere Thunderstorm WarningVEFMohave59 min
Sep 7, 5:31 AM MSTSevere Thunderstorm WarningVEFMohave44 min

Nearby

Flash Flood Warnings in Arizona, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.